Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 23, NWS Cheyenne, WY

March 18, 2025Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 18, 2025, 2:55 AM MDT for Albany County, Laramie County, Wyoming. It took effect at Mar 18, 2025, 3:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 2:55 AM MDT (08:55 UTC)
In effect from
Mar 18, 2025, 3:00 PM MDT
Expired
Mar 18, 2025, 9:59 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS75 KCYS 180855
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
255 AM MDT Tue Mar 18 2025

WYZ116-117-190000-
/O.NEW.KCYS.HW.W.0023.250318T2100Z-250319T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Horse Creek, Federal, Buford, Pumpkin
Vine, Whitaker, and Vedauwoo
255 AM MDT Tue Mar 18 2025

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT 
MDT TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie.

* WHEN...From 3 PM this afternoon to midnight MDT tonight.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of falling and 
  blowing snow could lead to reduced visibility and slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
2 follow-up statements
934 
WWUS75 KCYS 181942
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
142 PM MDT Tue Mar 18 2025

WYZ116-117-190600-
/O.CON.KCYS.HW.W.0023.250318T2100Z-250319T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Whitaker, Horse Creek, Pumpkin
Vine, Vedauwoo, and Federal
142 PM MDT Tue Mar 18 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. In addition, areas of falling and 
  blowing snow could lead to reduced visibility and slick roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Fuller
654 
WWUS75 KCYS 190359
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
959 PM MDT Tue Mar 18 2025

WYZ116-117-190500-
/O.CAN.KCYS.HW.W.0023.000000T0000Z-250319T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Federal, Pumpkin Vine, Vedauwoo,
Whitaker, Buford, and Horse Creek
959 PM MDT Tue Mar 18 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

Charnick

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 17, 10:52 PM MDT, 4 hours 3 minutes earlier. Its key messages:

  • Much colder and breezy on Tuesday with widespread rain and snow, along with areas of blowing snow.
  • Windy conditions likely for a majority of the week and into the weekend alongside periods of mostly light rain and snow.
Area forecast discussion, Mar 17, 10:52 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1052 PM MDT Mon Mar 17 2025

.KEY MESSAGES...

- Much colder and breezy on Tuesday with widespread rain and
  snow, along with areas of blowing snow.

- Windy conditions likely for a majority of the week and into
  the weekend alongside periods of mostly light rain and snow.

&&

.UPDATE...
Issued at 604 PM MDT Mon Mar 17 2025

Allowed the High Wind Warning and the Red Flag Warning from this
afternoon to expire on time this evening. Winds have been easing
across the region and humidities are starting to recover and
will increase above 30 percent over the next hour or two. Will
likely make another quick update in a few hours for updated sky
conditions and temperatures.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 351 PM MDT Mon Mar 17 2025

The high wind warnings were extended to 6pm this evening or 00z
Tuesday. These warnings were extended due to strong subsidence
over the forecast area and persisting high wind criteria
throughout the day lasting longer than expected. Tonight into
Tuesday morning, A progressive upper level trough
start to dig into the Intermountain west taking advantage of the
remnants of an Atmospheric river off the Pacific coast. During this
timeframe NAEFS paints a swath of 90th percentile and higher over
most of the state of Wyoming for the climatological water vapor
Transport. This increases confidence for a sufficient level of
moisture for the trough to develop precipitation chances for our
forecast area. The precipitation will start to come down as rain
Monday night but quickly change over to snow as a cold front pushes
south through Southeast Wyoming and Nebraska Panhandle. By the
morning the front is expected to have pushed into Colorado. By the
afternoon, The upper level trough is pushing past the Rocky mountain
creating some leeward cyclogenesis in the eastern portion of
Colorado. This will create some stronger isentropic lift on the
backside for some increased snow rates and accumulations. Model
guidance shows a strong 60 to 70 knot jet on the backside of
this system. This brings some blowing snow concerns as the
winds at the surface will become elevated. The caveat is that
the light rain ahead of the snow may make the snow a little more
slushy in some areas making the snow harder to blow. Hi- Res
guidance as well as the global models are in disagreement of
where to place the band of strong F-gen as this low pressure
system pushes eastward into the Central plains. While most of
the snow totals east of I-25 will generally be between 1 to 3
inches due to the progressive nature of this system someone east
of I-25 in the Southeast Wyoming area may get an isolated 5 to
9 inches if the band of increased snowfall remains on its
current track. However, today's 60 to 70 degree temperatures
will likely cut into the total snow accumulations because of how
warm the ground is. A winter storm warning was issued for the
Sierra Madre and Snowy Ranges as they are expected to be have
snow accumulations between 8 to 14 inches due to the southern
flow in the beginning and switching to a northwest and northerly
flow favoring upslope for the duration. There are some blowing
snow concerns as well with the 50 mph winds. Which nudged the
forecast more towards that winter storm warning versus an
advisory with the visibility possible dropping below 1/4 mile.
The Northern Laramie range looks to get between 6 to 12 inches
with that northerly upslope flow. So a winter weather advisory
was issued for the snow accumulations. A winter weather advisory
was also issued for Central and Northern Carbon county as well
as Northern Albany county as snow totals range from 3 to 6
inches. By Wednesday morning, the low pressure system should be
far away enough to shift the stronger forcing out of our
forecast area along with the bulk of that moisture. All of the
headlines end at 12z or 6am as the snow rates decrease out of
the advisory and warning criteria. Temperatures will slowly rise
Wednesday into the 40's and 50's/60's Thursday as we return
back to our dry westerly flow aloft.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Issued at 351 PM MDT Mon Mar 17 2025

The long term forecast remains on track with a rather active pattern
due to multiple shortwaves. Precipitation chances and wind will
likely bring minor impacts to the forecast area Thursday through
Sunday.

The first shortwave will move into the CWA Thursday evening. Ahead
of the shortwave, gusty winds can be expected from a strengthening
MSLP gradient and 700 mb height gradient. Winds aloft will also
increase to about 50 kts with decent subsidence. So far, the signal
for high winds in the wind prones appears to be marginal. Even in-
house guidance suggests lower probabilities for high winds at this
time. Regardless of high winds, wind prone areas can still expect to
see gusts over 45 MPH during the day Thursday. Precipitation will
move into the area Thursday evening, however, it will likely be
confined to the high terrain. Good mid-level moisture and orographic
lift could produce a few inches of snow over the Sierra Madre and
Snowy Ranges Thursday night.

A brief break from the weather is expected during the day Friday as
the CWA sits between shortwaves. Winds will once again pick up ahead
of the next shortwave as MSLP gradients strengthen. High wind
chances look marginal for the wind prones with 50 kt winds aloft and
decent subsidence. In-house guidance also shows low probabilities
for high winds during this time. Blustery conditions will continue
throughout the weekend as the next shortwave traverses the CWA.
Precipitation chances over the weekend will be a bit more
widespread, as this trough appears to have a bit more moisture and
potency to it. Snow will be possible outside of the mountains,
however, accumulations look minimal due to warmer daytime
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1042 PM MDT Mon Mar 17 2025

Latest surface analysis was showing a weak lee side trof
developing over areas along and east of the I-25 corridor. This
has allowed for wind speeds to slacken this evening. However,
this lee side trof is expected to strengthen over the next 12 to
24hrs which will allow wind speeds to pick mainly east of the
I-25 corridor later tonight in response to the upper level
disturbance moving into the central Rockies. Meanwhile, a
frontal boundary is expected to develop over western Wyoming
later tonight with this frontal boundary starting to approach
KRWL by 15z or so with some bands of light to moderate snowfall.
This front will continue to surge southeast during the course
of the day and affect the remainder of the TAF sites between
18Z-00Z. Snow bands are also expected to develop behind this
front with some of these bands possibly becoming quite heavy
especially over the Nebraska panhandle Tuesday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 6 AM Tuesday to 6 AM MDT
     Wednesday for WYZ103>105-109>111.
     Winter Storm Warning until 6 AM MDT Wednesday for WYZ112-114.
NE...None.

&&

UPDATE...TJT
SHORT TERM...MM
LONG TERM...SF
AVIATION...REC
Hazardous weather outlook, Mar 17, 4:03 PM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 PM MDT Mon Mar 17 2025

WYZ101-103>107-109>116-182215-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
403 PM MDT Mon Mar 17 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A Winter storm warning goes into effect at Midnight tonight for
the mountain ranges and expires 6 am Wednesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A winter weather advisory was issued for Central and Northern
Carbon county as well as Northern Albany county starting Tuesday
morning and expires 6am Wednesday morning. This winter system is
may create slick travel conditions and areas of reduced visibility
due to possible blowing snow.

.Spotter information statement...
All observations reports would be greatly appreciated.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-182215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
403 PM MDT Mon Mar 17 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect from 11 AM to 6 PM today for the
Nebraska Panhandle and portions of southeast Wyoming for gusty
winds and low humidity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
This winter system is may create slick travel conditions and areas
of reduced visibility due to possible blowing snow.

.Spotter information statement...
All observations reports would be greatly appreciated.

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.